Alert archive / Alabama / Red Flag Warnings in 2008
Red Flag Warning 6, NWS Birmingham, AL
NWS Birmingham, AL issued this red flag warning at Jan 25, 2008, 4:49 AM CST for 39 counties in Alabama. It took effect at Jan 25, 2008, 12:00 PM CST. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 25, 2008, 4:49 AM CST (10:49 UTC)
- In effect from
- Jan 25, 2008, 12:00 PM CST
- Expired
- Jan 25, 2008, 1:01 PM CST
- In force
- 61 min
- Issued by
- NWS Birmingham, AL
All 39 counties
Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL
The radar
The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 10:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 10.8 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1683 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- -146 m²/s²
- 0-3 km storm-relative helicity
- -237 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS84 KBMX 251049 RFWBMX RED FLAG WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 449 AM CST FRI JAN 25 2008 ...HIGH FIRE DANGER THIS AFTERNOON... ALZ011>015-017>050-252100- /O.UPG.KBMX.FW.A.0005.080125T1800Z-080126T0000Z/ /O.NEW.KBMX.FW.W.0006.080125T1800Z-080126T0000Z/ MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN- CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR- TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON- COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE- MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 449 AM CST FRI JAN 25 2008 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CST THIS AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. A VERY DRY AIR MASS WILL SETTLE OVER CENTRAL ALABAMA TODAY WITH SURFACE DEWPOINTS FALLING INTO THE SINGLE DIGITS. AFTERNOON RELATIVE HUMIDITIES WILL DROP TO BETWEEN 15 AND 25 PERCENT...PRODUCING A HIGH FIRE DANGER. OUTDOOR BURNING IS DISCOURAGED. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED IN THE NEAR TERM. $$
1 follow-up statement
000 WWUS84 KBMX 251901 RFWBMX RED FLAG WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 101 PM CST FRI JAN 25 2008 ...RED FLAG WARNING HAS BEEN CANCELED... ALZ011>015-017>050-252015- /O.CAN.KBMX.FW.W.0006.000000T0000Z-080126T0000Z/ MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN- CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR- TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON- COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE- MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 101 PM CST FRI JAN 25 2008 ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS CANCELED THE RED FLAG WARNING. DUE TO THE CLOUDY CONDITIONS...TEMPERATURES HAVE NOT WARMED UP AND RELATIVE HUMIDITIES HAVE NOT DROPPED OFF QUITE AS MUCH AS ORIGINALLY ANTICIPATED. ALTHOUGH DRY CONDITIONS WILL PERSIST...RELATIVE HUMIDITY VALUES ARE EXPECTED TO DROP BELOW 25 PERCENT FOR 4 OR MORE HOURS THIS AFTERNOON. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Jan 25, 4:10 AM CST, 39 minutes earlier.
Area forecast discussion, Jan 25, 4:10 AM CST, 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 410 AM CST FRI JAN 25 2008 .DISCUSSION... TODAYS FORECAST IS RATHER SIMPLE...THEN IT GETS REALLY COMPLICATED AFTER SUNSET. HIGH LEVEL CLOUDS HAVE SPREAD OVER CENTRAL ALABAMA IN ADVANCE OF STORM SYSTEM OVER TEXAS. THIS CLOUD SHIELD WILL HELP HOLD DOWN TEMPERATURES TODAY...WHICH HAS BEEN PICKED UP NICELY BY MODELS WITH GUIDANCE 3-5 DEGREES COOLER THAN PREVIOUS RUNS. ALSO IN PLACE ARE LOW DEWPOINTS...WHICH WILL PLAY A SIGNIFICANT ROLE IN TYPE OF PRECIPITATION EXPECTED OVERNIGHT. MID LEVELS OF THE ATMOSPHERE WILL MOISTEN UP QUICKLY BY MID AFTERNOON...WHICH TYPICALLY LEADS TO A PERIOD OF LIGHT SLEET WHEN THE AIRMASS IS COLD AND DRY BELOW 850MB. ADDED A CHANCE OF SLEET TO WEST ALABAMA FOR THE LATE AFTERNOON HOURS. ALL MODELS ARE SHOWING MORE PRECIPITATION THAN EARLIER RUNS...BUT GFS CONTINUES TO BE THE WETTEST OF THE LITTER. MODELS DO AGREE THAT THE HIGHEST PRECIPITATION AMOUNTS WILL REMAIN ACROSS SOUTH ALABAMA...AND RAISED POPS CONSIDERABLY ACROSS SOUTHERN HALF OF FORECAST AREA. FORECAST SOUNDINGS INDICATE A GOOD CHANCE OF LIGHT RAIN/SLEET ACROSS NORTHERN COUNTIES THIS EVENING. SOME AREAS MAY EVEN EXPERIENCE SEVERAL HOURS OF SLEET...BUT TEMPERATURES WILL BE ABOVE FREEZING DURING THIS PERIOD...SO SIGNIFICANT ACCUMULATIONS OR TRAVEL PROBLEMS NOT EXPECTED. PROBLEMS WILL ARISE AS THE LOW LEVELS BEGIN TO MOISTEN AND COOL DUE TO EVAPORATIVE COOLING. WITH SUCH LOW SURFACE DEWPOINTS IN PLACE...SURFACE TEMPERATURES WILL FALL INTO THE 30-32 DEGREE RANGE TONIGHT FOR AREAS ALONG AND NORTH OF I-20. THE CRITICAL TIME PERIOD WILL BE FROM 10 PM UNTIL 4 AM WHEN SURFACE TEMPERATURES WILL BE 32 OR LOWER AND PRECIPITATION STILL IN THE AREA. THERE EVEN MAY BE A FEW HOURS FROM MIDNIGHT TO 3 AM WHEN THE WARM NOSE ON THE TEMPERATURE PROFILE IS LARGE ENOUGH TO KEEP THE PRECIPITATION IN THE LIQUID FORM BEFORE IT REACHES THE SURFACE... RESULTING IN LIGHT FREEZING RAIN. THIS SCENARIO IS THE MOST WORRISOME...AND WILL NEED TO BE CONSIDERED AS THE EVENT DRAWS CLOSER. ALL SAID AND DONE...A WINTER WEATHER ADVISORY WILL LIKELY BE NEEDED FOR NORTHERN COUNTIES. SINCE THE EVENT IS STILL MORE THAN 12 HOURS OUT...NO ADVISORY WILL BE ISSUED AT THIS TIME AS FORECAST CAN BE FINE TUNED AFTER LOOKING AT LATER MODEL RUNS. THE WINTRY MIX WILL BE HIGHLIGHTED IN THE HAZARDOUS WEATHER OUTLOOK...WITH THE MENTION THAT A WINTER WEATHER ADVISORY MAY BE ISSUED LATER TODAY. PRECIPITATION SHOULD BE MOSTLY OUT OF THE NORTHERN COUNTIES BY 3 AM TONIGHT...AND NO ADDITIONAL ACCUMULATIONS EXPECTED IN THIS AREA OF CONCERN. RAIN SHOULD LIFT EAST OF ALABAMA SHORTLY AFTER SUNRISE SATURDAY. PLENTY OF LOW LEVEL MOISTURE WILL REMAIN ACROSS CENTRAL ALABAMA SATURDAY MORNING...BUT EXPECT SOME CLEARING TO TAKE PLACE WEST ALABAMA AS DRIER AIR MOVES IN FROM MISSISSIPPI. 58/ROSE THINGS RETURN TO A LESS COMPLICATED PATTERN OVER THE REMAINDER OF THE WEEKEND...WITH DRY WEATHER AND SEASONABLE TEMPERATURES. GLOBAL MODELS SHOW THE NEXT SYSTEM TO AFFECT ALABAMA WILL ARRIVE IN THE MONDAY NIGHT/TUESDAY TIME FRAME...AS AN UPPER LEVEL TROUGH AND ASSOCIATED COLD FRONT SWEEP ACROSS THE REGION. 00Z RUNS OF ECMWF AND GFS ARE SIMILAR IN TIMING AND STRENGTH OF THIS SYSTEM...THE EC BEING A BIT DEEPER...SLOWER...AND MORE NEUTRALLY TILTED COMARED TO THE GFS DURING ITS CLOSEST APPROACH TO ALABAMA. HIGH CHANCE TO LIKELY POPS SEEM JUSTIFIED...GIVEN THE DECENT MODEL AGREEMENT. WILL CONTINUE TO MENTION THUNDERSTORMS ASSOCIATED WITH THIS FRONTAL PASSAGE...BUT THE PROSPECTS OF SEVERE STORMS ARE LOOKING PRETTY SLIM. GFS AND ECMWF ARE NOW ALSO REMARKABLY SIMILAR ON THE SYSTEM FORECAST TO AFFECT ALABAMA ON THURSDAY...WITH BOTH SHOWING A RATHER IMPRESSIVE SHORTWAVE TROUGH SWINGING THROUGH. THE GENERAL STRENGTH...SHAPE...AND ORIENTATION LOOKS MORE CONDUCIVE TO PRODUCING SEVERE WEATHER (WHEN COMPARED TO THE PREVIOUS SYSTEM)... AND WILL WATCH DEVELOPS AS IT GETS SOONER INTO THE FORECAST. /61/ && .AVIATION...06Z TAF DISCUSSION. VFR CONDITIONS EXPECTED THROUGH THE PERIOD. HIGH CLOUDS EARLY IN THE PERIOD WILL GIVE WAY TO MID LEVEL CLOUDINESS AFTER 18Z. SOME PATCHY LIGHT RAIN WILL BE POSSIBLE AT TCL AFTER 03Z. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 44 28 45 27 55 / 10 20 10 0 0 ANNISTON 46 31 46 29 57 / 10 30 10 0 0 BIRMINGHAM 45 32 45 33 56 / 10 30 10 0 0 TUSCALOOSA 44 33 50 31 59 / 20 70 10 0 0 CALERA 46 33 46 34 57 / 10 60 10 0 0 AUBURN 47 33 44 33 57 / 0 60 20 0 0 MONTGOMERY 48 36 46 32 60 / 10 80 20 0 0 TROY 49 37 46 31 60 / 0 80 30 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... AL...RED FLAG WARNING ALL ZONES FROM NOON TO 6 PM TODAY. &&
Hazardous weather outlook, Jan 24, 5:17 PM CST, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 517 PM CST THU JAN 24 2008 ALZ011>015-017>050-252317- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 517 PM CST THU JAN 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. MUCH COLDER AIR WILL OVERSPREAD THE AREA TONIGHT. OVERNIGHT LOWS ALONG AND NORTH OF INTERSTATE 20 ARE EXPECTED TO FALL INTO THE 15 TO 20 DEGREE RANGE. PRECAUTIONS SHOULD BE TAKEN FOR THESE EXPECTED READINGS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ON FRIDAY AFTERNOON...RELATIVE HUMIDITY VALUES WILL FALL BELOW 25 PERCENT FOR MOST OF THE AFTERNOON. THESE DRY CONDITIONS WILL PRESENT A HIGH FIRE DANGER ACROSS CENTRAL ALABAMA. THERE IS A CHANCE THAT RAIN SPREADING ACROSS PORTIONS OF CENTRAL ALABAMA LATE FRIDAY NIGHT AND INTO SATURDAY EARLY MORNING COULD BE MIXED WITH SLEET. LOOK FOR THE BEST CHANCES OF SLEET TO BE ACROSS WEST ALABAMA...GENERALLY ALONG THE INTERSTATE 20 CORRIDOR...BETWEEN 10 PM FRIDAY AND 4 AM SATURDAY. LITTLE TO NO ACCUMULATION IS EXPECTED. ON TUESDAY THERE IS A SLIGHT CHANCE OF STRONG THUNDERSTORMS DURING THE AFTERNOON HOURS SOUTH OF INTERSTATE 20...FUELED BY UNSEASONABLY WARM TEMPERATURES AND AN APPROACHING UPPER LEVEL DISTURBANCE. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. KSL
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 25, 1:01 PM CST | Winter Weather Advisory | BMX | Bibb, Blount, Calhoun, Cherokee, Clay, Cleburne and 16 more | 13 hr |
Nearby
Red Flag Warnings in Alabama, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.